Vasculitis UK

Reduction in prednisolone

I have been on pred since 2011. I have been on maintenance dose of 5mg for over a year and reducing by .5mg every month. Had a really bad reaction last time they reduced me. So now 3weeks into the reduction. Last week I started feeling fatigued and put it down to a slight cold. However I now struggle to do the slightest thing. I am sleeping for 2hrs every afternoon and sleep ing through the night which I normal do not do! My question is can it take 2weeks for a reaction to the reduction? Sorry it was a bit long winded.

6 Replies
oldestnewest

Yes it can. Are your blood tests any use as a guide to disease activity, and if so are you due a blood test soon? I've been trying to taper steroids since a huge relapse in 2004 (I've been fighting this disease for 20 years), and although sometimes a small drop down (I typically try 1mg drops, though at a much higher dose than you are now) can react within 4 days, it often takes a couple of weeks before I go bad.

1 like
Reply

No they are usually fairly normal. Thinking about going to GP to ask for a blood test to check, I'm not due at hospital for a couple of months and it is 4hrs away!

Reply

I normally find that it can take about 1 month for my body to adjust .I am currently down to 5 mg after 4 years on varying doses .I have taken the reduction slowly and plan to wait another while before attempting a further drop .When I do drop I plan to reduce by 0.5 mg daily . I think the lethargy goes with the territory ,just go with the flow and rest if you can .Hope this helps .

Reply

Thanks, I am slowing it down even more now and doing 5mg one day then 4.5mg the next for a couple of weeks then back to 4.5mg for 2weeks.

Reply

Yes CathT- VERY, VERY, VERY (unbelievably slow) reductions is the way to go. In answer to first question- emphatically yes- it takes time for the drugs, that you have already taken, to be used- your body now cannot produce more quickly at all (a common side effect of long term steroid use). Your system/metabolism will then start to 'notice' the lack of steroid- cue the symptoms you describe.

I would suggest that you do two days, at 5mg, then one at 4.5 mg- continue for two months then do as you suggest. I did say SLOWLY, didn't I? Doing the reduction, this slowly, SHOULD avoid any 'withdrawal' problems.

Please do let us all know how you get on, will you- our best wishes are, I'm quite sure, with you.

AndrewT

Reply

What you are describing could be due to your adrenal glands not yet functioning well enough for your body's needs - especially the extreme tiredness. Ask your GP to consider having a synacthen test done to check adrenal function - it CAN be done whilst still on pred - and if not get him to refer you to an endocrinologist asap.

Reply

You may also like...